Follow
Share

Dr. gave Risperidone. It doesn't work. When my husband gets verbally abusive it's because he is anxious over some imagined problem. Last night he "saw' a light go on in his office and "knew" someone was up there. He prowled around the house for over an hour looking for them. This morning he shouted at my adult son, telling D that he knew D had been in his office. He turned on me accusing me of giving D the key. Frankly, no one in their right mind would want to go in his office because it's such a mess. The Doctor prescribed Risperidone and a gave him some this morning, but he's been angry and hostile all day. Any suggestions short of homicide will be welcome.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Thanks, Sandwich. I recently learned that Risperidone is the only antipsychotic considered safe to use in the elderly, and something really interesting, which is that people wth Lewy body dementia should never be given antipsychotics because there is a 50% chance they'll experience neuroleptic malignant syndrome. I wonder why.
Luciwrites, how did risperidone work out? I knew a young couple whose sone was diagnosed as autistic. He was irritable and explosive, and risperdol made him worse, according to his mother. It seems like some people have backwards reactions to drugs. I had a friend who felt hyperactive on Benadryl. I can barely get out of a chair for two days after one dose.

I was wondering about your situation because I am having trouble with my dad these days. We have all been focused on my mom because of a recent fall with head injury, but I'm noticing that he is incredibly irritable and gratuitously sarcastic and mean. It's the last thing I think my mom needs, and I've been wondering what can be done. He has a supply of Valium for restless leg syndrome. Maybe I can get him to take it in the morning, too. He has also developed a preoccupation with junk mail that says he has won a prize. I even Google the companies and show him how the scams work, but he is reluctant to throw the letters away.
Helpful Answer (0)
Report

Mother has been on Valium for 60 years (is it really that old??) I'd probably be judgy about that but with GAD myself, I understand the need to be able to cope. I take it "as needed"--so some days, nothing, some days, up to 4 mgs. I take Klonipin, it works as well today for me as it did when initially prescribed. I am grateful for it, w/o it, I know I would have taken my life--just due to the anxiety eating me up. Good luck with hubby-- sounds like he has other issues besides the anxiety/verbal abuse.
Helpful Answer (0)
Report

JanetMoel - One dose is generally not enough to know anything about the drug's effectiveness or if side effects will happen. Generally. Individual results can be different.

Ativan and other psychiatric drugs are not taken like Tylenol, as needed.
The patient has to take them religiously, at the same time every day, as prescribed.

Many of these meds have to build up in the patient's system to work and must remain at a consistent level in the bloodstream to remain effective. Stopping suddenly can have other horrible side effects. One or two doses won't make any magical sudden improvements. It takes time and observation.

If it's an extended release pill, they can't be crushed up or split.

The risks are based on controlled studies and scientific observation. The doctor has to weight the potential benefit against all the issues with the individual and take a calculated guess. Such as does the patient have a condition where use of this particular drug is definitely not a good idea?

Elders have a different physiology and respond to meds quite differently than younger people do. Almost like babies, where pediatric doses are very different than an adult. What worked for one person's loved one may not work at all or not as well for your loved one. In the practice, geriatric doctors & psychiatrists have a generally accepted plan of attack, so if drug A doesn't work, try a different dose, and then try drug B, and so on.

I hope this helps!
Helpful Answer (2)
Report

Does one dose of Ativan put an elderly dementia patient at risk, or is it just risky to stay medicated on Ativan all day, day after day?

It riskier than Prozac and Risperdone?
Helpful Answer (0)
Report

Thank you, Sandwich. Your answer was very helpful. It's really hard when they get angry--you can't give them a "time out" like you can do with a child. I appreciate your taking the time to respond.
Helpful Answer (1)
Report

It depends on if he has dementia or not. My mom does have dementia. Her country GP prescribed Ativan for her anger issues anyway. Ativan is absolutely not recommended for people with dementia due to a high incidence of death. The geriatrician she began seeing near me took her OFF Ativan over 2 weeks of planned dosage reductions. He was shocked she had ever been on it.

She is now on Prozac and Risperidone to control her anger, paranoia, hallucinations, and violent behaviors. Seroquel didn't work well for her at all.

The dosage might need to be tweaked up a little bit, or your DH could need a different med. There are others to try, but UNDER NO CIRCUMSTANCES ever just make him stop cold turkey unless the doctor has said to.

If his behavior becomes wild, call 911 and have him taken to the ER. They will find a place for him to be in observation and get his meds under control. This happened with my mom unfortunately, but in the end it was the best thing that ever happened to her. The Geri-psych unit put her on a high dose just to get her calmed down enough they could take the restraints off. Then they reduced it to find her ideal dosage over the next 5 days. It took 3 EMTs to get her in the ambulance she was so psychotic.

Keep a daily journal of notes to refer back to. Nothing fancy or long winded. Just short remarks about his behavior and time of day any changes were noticed. The doctor will need this info.
Helpful Answer (3)
Report

My sister has Intermittent Explosive Disorder and the group home has an Rx for Ativan (lorazepam) when she starts to go off. It kicks in within 15 minutes and lasts about 4 hours. By then she is calmed down.
Helpful Answer (2)
Report

Drugs work differently in different people. This is a topic to discuss with the doctor.

(And good luck. This does not sound like a pleasant situation!)
Helpful Answer (2)
Report

Risperidone is an antipsychotic and should work more quickly. I'd talk to his doctor.
Helpful Answer (1)
Report

Anti depressants usually take a few weeks to start working. Not sure if it's the same with this particular one. I'd keep trying for a month to six weeks.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.